oxycodone - long term use

oxycodone - long term use

Welcome to Spine-health’s Pain Medication patient community. You can also read doctor approved Pain Medication Articles.
7 posts / 0 new
Last post
gregalan
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 01/06/2010 - 7:38pm
oxycodone - long term use

I have been suffering from chronic back pain since 2003 and had to coflex spacers inserted in 2008. Used tramadol to manage pain from 2004 to 2009. In 2009 early 2010 still used tramadol quite frequently (50 mg 2 to 3X per day on most days. March 2010 bad car accident, 3 bulged discs in neck and arthritis. Never had neck problems before. Also has post concsussion syndrome (PCS). Had to quit taking tramadol due to stuttering (increased from 100 mg per day to 200mg per day after accident). Switched to oxycodone, 5 mg 2X per day now 3X per day. In addition, low dose pamelor was prescribed for migraines and PCS, which at first helped with migraines but it increased my insomnia problem so I quit taking it. Question, I still get chronic pain and everyday I try to avoid taking oxycodone but OTC (tylenol, taking aleve or motrin upsets stomach and causing bleeding) doesn't work and my pain, and especially headaches get worse until I take oxycodone. I do not like the rollercoaster effect of oxycodone - takes pain away but 4 hours later headaches start return and increase and back and neck pain return. Doc says not to worry about my oxy intake, but I am worried, could I be developing a dependency and my pain due to trying to withdraw from oxycodone? Anyone been taking oxycodone regularly for a long time (over a year) if so, could you please give me your input? I am currently working 4 hours per day, but will be increasing my work load - wouldn't it be nice if we didn't have to work, it would make things easier. My job is basicly a desk job, which doesn't hurt the neck that much, but the back suffers and I develop headaches as the day goes on. Also, does anyone take phosphatidyl serine (PS)- an otc supplement? I read that chronic pain patients develop high levels of cortisol, which could cause insomnia. I started taking PS and it seems to be helping with sleep, but I am still trying to figure out the right dosage and time(s) of day to take it. I used to wake up every 90 minutes, after a week of taking PS I wake up about 2 times per night, sometimes 3, which is better than every 90 minutes. Thanks, I will appreciate your input.

advertisement
dilauro
dilauro's picture
Offline
Last seen: 5 hours 34 min ago
Title: Moderator
Joined: 06/16/2008 - 9:41pm
As long as you are in real pain

there should not be a reason for worrying about long term usage of oxycodone. I was using it for almost 3 years. But I am a bit surprised considering all the various medications you have tried in the past, that your doctor did not recommend an Extended Relief Pain medications such as Oxycontin.

The immediate release (IR) like Oxycodone) does just that. Provides quick relief from pain, but that doesnt last that long, so after 5-8 hours later you need another dosage.

Ron DiLauro Spine-Health System Moderator
Dont laugh at me

straker
Offline
Last seen: 3 years 9 months ago
Title: Member
Joined: 06/27/2008 - 6:22am
long term oxycontin

hi
i have been taking oxycontin and the instant version {oxynorm} for 4 years now due to intractable pain .i am on a heavy does now over 400mg a day .but i had some blood done the other week {liver and U'E} and they came back normal.as long as you are taking them as per script and not drinking alcohol you should be fine .they are a good pain killer and don't have all the side effects of morphine ,the only problem is constipation but you can take movicl for that.if you take the oxycontin for about a month you should find that the initial side effect go away .the down side is now that i have been on them for a long time should the time come that i don't require them i will have to go on a phased reduction program as my body now needs them and withdrawal is terrible .i never get high from them as they are just removing pain but i still get withdrawal if i dont have them or i run out ,its the best of a bad situation the pain is unbearable without them .i am due for a fusion in about 6 months so maybe i should be off them in a bout a year! any problems go and talk to your doctor
STRAAKER

haglandc (not verified)
Title: Member
greg

I used to take Oxycodone along with Oxycontin and my body developed a huge dependency and tolerance. It was a constant rollercoaster ride and it did increase my pain levels tremendously. It was a vicious cycle. The more pain I felt the more of the drugs I was prescribed, the more dependence and tolerance I built and the pain just never seemed to be controlled for long. After a few years I underwent surgery to correct the pain generator and then detoxed off of the opioids. Now I control my pain using Neurontin, Celebrex and Zanaflex along with a Spinal Cord Stimulator.

I am not familiar with PS. I generally use OTC Benadryl as a sleep aid when needed.

"C"

GreyEagle
GreyEagle's picture
Offline
Last seen: 11 months 1 day ago
Title: Member
Joined: 07/05/2008 - 10:29am
Long Term Oxycodone

I've been taking Oxycodone for over a year now. At this juncture I'm on 7.5 mg Oxycodone/Tylenol 3x a day. I also take 15 mg Extended Release Morphine every 8 hours I think it is.

I'm not away of being dependent on these. I don't crave them. There have been times where I forgot a dose. Generally, I do take both within the parameter time frames indicated.

I've had two spinal surgeries now. One was cervical laminectomy (just over a yr ago) and the other 5 lvl lumbar laminectomy May 17th of this year. These, with my Fibromyalgia, I do need the prescription pain meds.

Greyeagle

zxraider
zxraider's picture
Offline
Last seen: 3 months 2 weeks ago
Title: Member
Joined: 11/25/2012 - 7:34pm
Long term Oxycodone

I have been taking around 20-40mg of Oxycodone per day for three plus years now and also Exalgo 12mg time released morphine and Gabapentin 1800mg, and my doctors have not seen any harmful effects from it other than decreased mental capacity that is very frustrating for me.
Even though I'm on disability at this time I do not like this side effect from these pain pills and also the oxy loses it's effect after several months, by going down to 10 mg a day for a few days helps it to be more effective in the long run also constipation is an issue but I take MiraLAX crystals in water every couple of days, but be careful and talk to your doc before adjusting your pain meds it can be very dangerous in that way.

For now this is my life and when reducing the amounts or when they become less effective I become hard to live with because of the pain that just takes all my energy away after six or eight hours a day, so I try to maintain a balance of using the least each day until it begins to stress my relationships with family and friends then I take it up a little until I am not as miserable to the ones that care about me, It's very hard and I cry often but until something changes I don't see any alternatives for now.
I do see a Psychotherapist and would recommend anyone that has severe chronic pain to do so also, me being a rather proud muscular type tall man that wouldn't cry if I dropped an anvil on my foot before this have been humbled to say the least, I hope my rambling on has helped a bit and hope the best for all of you with your pain issues.

JH

Severe central stenosis L2,3,4,5 Multilevel degenerative disc disease/osteoarthritis.Surgery #1 Decompression,Fusion L4,L5.#2 Laminectomy with hardware L2-S1#3 Ant. fusion at L5-S1. Current pain meds, Exalgo,Oxycodone,Gabapentin.

sandi
sandi's picture
Offline
Last seen: 8 hours 9 min ago
Title: Moderator
Joined: 06/20/2008 - 12:53am
zxraider

Have you considered talking to your pm about possibly increasing your extended release medication a bit, and possibly changing your breakthrough medication to another opiate to see if you can use less in the dosage amount but get more effective pain control?
Are you using the breakthrough medication on a regular basis? If you are, that creates two problems, one is it adds to tolerance issues by keeping an increased baseline amount of opiates in your system, so when you are taking the extended release and the breakthrough medication, you are only adding to the total amount of opiates that your body quickly becomes accustomed to having......and it leaves you with nothing for those true breakthrough pain times.
Usually pm's recommend using ice, heat, heat patches, rest, stretching, etc before using the breakthrough medications. And then using them only when you absolutely need to take them.
What I have done is found that when the pain flare starts , I stop what I am doing, reach for ice or heat pads, and rest for a bit......if the pain continues to escalate, then I will start with half a breakthrough med, if it continues to rise after a half hour or more, i try more ice, or heat.......if that fails then I will take the other half.
That's what works for me, and allows me to keep my breakthrough meds use down , and reduces the tolerance issues that come with using them too frequently.
I also have my pm doctor change my breakthrough medication around to something else once a year or so, it keeps my overall dosages of opiates down, and offers better breakthrough pain control because my body doesn't get accustomed to having a certain opiate all of the time.